Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 9, 2002, 6:51 PM EDT for Hanover County, King William County, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2002, 6:51 PM EDT (22:51 UTC)
- Expired
- May 9, 2002, 7:20 PM EDT
- In force
- 29 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Hanover County, VA, King William County, VA
The radar
The Norfolk radar (KAKQ), 87 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 092251 SVRAKQ VAC085-101-092320- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 651 PM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANOVER COUNTY IN CENTRAL VIRGINIA KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA * UNTIL 720 PM EDT * AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF HANOVER...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL REACH ETNA MILLS AND MANGOHICK AROUND 655 PM ENFIELD AND EPWORTH AROUND 700 PM CENTRAL GARAGE AND TURPIN AROUND 705 PM RUMFORD AND AYLETT AROUND 710 PM KING WILLIAM AND PALLS AROUND 715 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. $$ NS &&
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:10 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 9, 4:10 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 410 PM EDT THU MAY 9 2002 SVR TSTM WATCH IN PLACE OVER THE ERN VA PIEDMONT...SO WILL MAKE THIS QUICK. WARM FRONT CONTINUES TO SURGE NORTHWARD THROUGH SRN VA. TEMPS HAVE RECOVERED QUICKLY S INTO THE WARM SECTOR (UPPER 80S/NEAR 90F)... SO INSTBY WILL NOT BE HARD TO COME BY FROM RICHMOND SOUTH (SURFACE BASED CAPES EXCEEDING 3000 J/KG). TO THE NORTH HOWEVER...THE LATER DISSPIATION OF LOWER CLOUDS WILL LIKELY KEEP TEMPS FROM HITTING 80F. WILL CONTINUE TO MONITOR DEVELOPING LINE OF CONVECTION TO OUR WEST... LIKELY TO INTENSIFY (WITH BOWING SEGMENTS) AS THE OUTFLOWS MOVE INTO A MORE UNSTABLE ENVIRONMENT ACROSS CENTRAL/SOUTHERN VA. WILL ALSO MONITOR TRENDS ALONG THE COAST...CLOSER TO THE RECEDING WARM FRONT...WHERE A MORE ERLY COMPONENT AT LOW LEVELS (INCREASED 0-3 KM SHEAR/HELICITY...0-6 KM BULK SHEAR NEAR 40KTS) MAY ALLOW FOR THE POTENTIAL OF SUPERCELLS AHEAD OF LINEAR CONVECTION. OTHERWISE...CONTINUED WITH LIKELY WORDING IN ALL AREAS THIS EVENING...THEN LINGERED RAIN CHANCES OVERNIGHT ACROSS THE E/SE COUNTIES. WILL HAVE TO MONITOR THE HEAVY RAIN THREAT LATE OVER SE VA AND NE N CAROLINA AS THE FRONT BEGINS TO FLATTEN/STALL OUT...WITH ADDITIONAL CONVECTION (MAINLY ELEVATED OVERNIGHT) FIRES ALONG THE FRONT OR CONVERGENCE ZONE. MINIMAL CHANGES MADE TO THE FORECAST FOR FRI AND BEYOND. SATURDAY IS STILL A BIG FCST CHALLENGE IN TERMS OF RAIN CHANCES. THE ETA CONTINUES TO SHOW A MORE DEFINITIVE SECONDARY WARM FRONT ACROSS THE CAROLINAS...WITH RAIN AMOUNTS SPREAD WELL TO THE NORTH (INTO NRN VA). THE AVN MEANWHILE CONTINUES TO SHOW VERY LITTLE WARM FRONTAL DYNAMICS ACROSS THE MID ATLANTIC...AS THE MAIN WARM FRONT/ASSOCIATED RAINFALL REMAINS WELL NORTH. FOR NOW...WILL CONTINUE WITH THE CHANCE POPS. ALSO CONTINUED WITH THE CHANCE OF SHOWERS/TSTMS SUN-MON AHEAD OF THE NEXT SURFACE LOW/COLD FRONT AS THE REGION ONCE AGAIN SNEAKS INTO THE WARM SECTOR. WOULD EXPECT A DRY REGIME DURING A GOOD CHUNK OF THIS PERIOD HOWEVER (BEHIND THE WARM FRONT/AHEAD OF THE COLD FRONT)... GIVEN THE LACK OF A TRIGGER EXPECTED WITHIN THE WARM SECTOR. FCSTID =13 SBY 61 77 47 69 / 70 10 10 20 OXB 59 73 47 63 / 70 10 10 20 ECG 66 78 57 71 / 70 30 20 30 ORF 66 75 57 71 / 70 30 20 30 PHF 62 77 52 71 / 70 20 10 30 AKQ 63 80 54 71 / 70 20 10 30 RIC 62 80 51 72 / 70 10 10 30 FVX 61 80 51 71 / 70 10 10 30 .AKQ... MD...NONE. NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT THURSDAY FOR ZONES VAZ048>049...VAZ060>062...VAZ065>069. HURLEY
In the hours before
Special weather statement, May 9, 2:27 PM EDT, 4 hours 24 minutes before
VAZ049-060>062-065>069-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER
Special weather statement, May 9, 2:27 PM EDT, 4 hours 24 minutes before
VAZ0048-49-060>062-065>069-092300- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD FLUVANNA SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER/HURLEY
Special weather statement, May 9, 3:23 PM EDT, 3 hours 28 minutes before
VAZ0048-49-060>062-065>069-092300- SPECIAL WEATHER STATEMENT...CORRECTED TO INCLUDE FLUVANNA COUNTY NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD FLUVANNA SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER/HURLEY
Special weather statement, May 9, 3:44 PM EDT, 3 hours 7 minutes before
VAZ048-049-060>062-065>069-092300- SPECIAL WEATHER STATEMENT...CORRECTED UGC NATIONAL WEATHER SERVICE WAKEFIELD VA 227 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL VIRGINIA. THE FOLLOWING VIRGINIA COUNTIES ARE INCLUDED IN THE WATCH. AMELIA CUMBERLAND GOOCHLAND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD FLUVANNA SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SAMMLER/HURLEY
Special weather statement, May 9, 6:14 PM EDT, 37 minutes before
NCZ012-VAZ060>100-100300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 614 PM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT FOR PORTIONS OF CENTRAL AND EASTERN VIRGINIA...AND PARTS OF NORTHERN NORTH CAROLINA. THE FOLLOWING COUNTIES AND INDEPENDENT CITIES ARE INCLUDED IN THE WATCH. IN NORTH CAROLINA NORTHAMPTON IN VIRGINIA...THE COUNTIES OF ACCOMACK AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING WILLIAM LANCASTER LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHAMPTON NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX WESTMORELAND YORK VIRGINIA INDEPENDENT CITIES INCLUDED ARE CHESAPEAKE COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS NORFOLK PETERSBURG POQUOSON PORTSMOUTH RICHMOND SUFFOLK VIRGINIA BEACH WILLIAMSBURG SKYWARN SPOTTER GROUPS IN THESE COUNTIES ARE ACTIVATED AT THIS TIME. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. BE PREPARED TO SEEK SAFE SHELTER AS THUNDERSTORMS APPROACH. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES AND POSSIBLE WARNINGS. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. SAMMLER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:22 PM EDT | Severe Thunderstorm Warning | AKQ | Fluvanna | 28 min |
| May 9, 5:39 PM EDT | Severe Thunderstorm Warning | AKQ | Louisa | 31 min |
| May 9, 5:52 PM EDT | Severe Thunderstorm Warning | AKQ | Goochland | 13 min |
| May 9, 6:19 PM EDT | Severe Thunderstorm Warning | AKQ | Caroline, Hanover | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.